Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 46, NWS Salt Lake City, UT

September 6, 2002Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 6, 2002, 10:30 PM MDT for Box Elder County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2002, 10:30 PM MDT (04:30 UTC)
Expired
Sep 6, 2002, 11:00 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 88 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 4.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2002-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2002-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

135 
WUUS55 KSLC 070430
SVRSLC
UTC003-070500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1028 PM MDT FRI SEP 6 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BOX ELDER COUNTY IN UTAH
  THIS INCLUDES THE CITY OF SNOWVILLE

* UNTIL 1100 PM MDT

* AT 1017 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF SNOWVILLE...MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHWEST OF SNOWVILLE AT 1045 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4192 11310 4179 11293 4209 11244 4226 11265

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 10:00 PM MDT, 30 minutes earlier.

Area forecast discussion, Sep 6, 10:00 PM MDT, 30 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 PM MDT FRI SEP 6 2002

.SYNOPSIS...A VERY MOIST AND SLIGHTLY UNSTABLE AIRMASS WILL BE OVER
THE GREAT BASIN THROUGH THE WEEKEND WITH TEMPERATURES GRADUALLY
COOLING.  DRIER AIR WILL MOVE INTO NORTHWEST SECTIONS SUNDAY.

.DISCUSSION...TROPICAL MOISTURE IN PLACE OVER THE AREA WITH UPPER
LEVEL DISTURBANCES MOVING THROUGH IN STRONG SOUTHWEST FLOW. IN
ADDITION...JET SUPPORT HAS ENHANCED SOME STORMS INTO THE SEVERE
CATEGORY OVER WESTERN UTAH THIS EVENING. NUMEROUS REPORTS OF HEAVY
RAINFALL WITH A SMALLER AMOUNT OF HAIL REPORTS. CONVECTION STILL
GOING IN WESTERN UTAH AND ARIZONA. EXPECT SHOWERS TO CONTINUE IN OUR
AREA WITH ISOLATED THUNDERSTORMS THROUGH THE NIGHT.

LOW PRESSURE SYSTEM ALONG THE PACIFIC NORTHWEST WITH JET EXTENDING
FROM CENTRAL CALIFORNIA INTO NORTHWEST MONTANA. MOISTURE WILL
CONTINUE TO STREAM OVER THE AREA TONIGHT AND TOMORROW. SHEAR INDICES
STILL LOOK TO BE STRONG AGAIN TOMORROW. SO THERE IS THE POSSIBILITY
OF A REPLAY OF TODAY. THE LOW WILL BEING TO LIFT EAST TOMORROW. SOME
DRYING TO TAKE PLACE IN THE NORTHWEST TOMORROW NIGHT AS THE LOW
CONTINUES TO TRACK THROUGH MONTANA INTO SUNDAY. DEEP MOISTURE WILL
REMAIN ELSEWHERE THROUGH SUNDAY.

WILL UPDATE FOR LESSER CHANCES IN SOUTHWEST UTAH FOR REST OF TONIGHT.

SLC 4643  CDC 6653  NELSON

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:33 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah, Wasatch42 min
Sep 6, 6:56 PM MDTSevere Thunderstorm WarningSLCBox Elder34 min
Sep 6, 7:26 PM MDTSevere Thunderstorm WarningSLCKane, Washington64 min
Sep 6, 8:17 PM MDTSevere Thunderstorm WarningSLCBox Elder43 min
Sep 6, 8:38 PM MDTFlash Flood WarningSLCWashington82 min
Sep 6, 8:43 PM MDTSevere Thunderstorm WarningSLCBox Elder47 min
Sep 7, 7:49 AM MDTSevere Thunderstorm WarningSLCKane26 min
Sep 7, 2:29 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.